Texas, 2011

Drought in Texas, January 1 to 10, 2011

January 1 to 10, 2011 · NWS BRO · 5 events in 5 counties and zones

Dry conditions continued across most of Deep South Texas the first week of January 2011. Severe (D2) drought conditions occurred across portions of the Rio Grande Plains, the Brush Country, and the middle Rio Grande Valley.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Dry conditions continued across most of Deep South Texas the first week of January 2011. Severe (D2) drought conditions occurred across portions of the Rio Grande Plains, the Brush Country, and the middle Rio Grande Valley. Rain events on the 9th and again on the 14th-16th would improve conditions to abnormally dry to moderate across most of the region, beginning on the 11th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Dec 31, 1:52 PM CST, 10 hours 8 minutes earlier.

Area forecast discussion, Dec 31, 1:52 PM CST, 10 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
152 PM CST FRI DEC 31 2010

.SHORT TERM /TONIGHT THROUGH 6 AM SUNDAY/...A COLD FRONT HAS MOVED
THROUGH DEEP SOUTH TEXAS SHIFTING THE WINDS FROM THE SOUTH TO THE
NORTH. THE WINDS WILL SHIFT TO THE NORTH ACROSS THE MARINE AREAS
LATER THIS AFTERNOON AS THE FRONTAL BOUNDARY PROGRESSES
SOUTHEASTWARD. LIGHT TO MODERATE NORTHERLY WINDS WILL PREVAIL
ACROSS THE CWA THIS AFTERNOON THROUGH SATURDAY NIGHT. THE
TEMPERATURES WILL DECREASE TO NEAR NORMAL TO SLIGHTLY LOWER THAN
NORMAL SATURDAY AND SATURDAY NIGHT ACROSS THE RIO GRANDE VALLEY.
&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...MODELS CONTINUING TO SHOW
SIGNIFICANT INCREASE OF MOISTURE STARTING SUNDAY NIGHT AND LASTING
THROUGH AT LEAST MIDWEEK. BOTH GFS AND NAM STILL WRAPPING UP
COASTAL TROUGH IN WESTERN GULF...WHICH INITIATES ONSHORE FLOW AT
THE SFC. ALOFT...WINDS WILL REMAIN FROM THE SOUTHWEST...ROTATING
AROUND DOMINANT H7 RIDGE ACROSS THE EASTERN GULF. CHANCES FOR
LIGHT RAIN AND DRIZZLE LOOK LIKELY...WHILE ACCUMULATION CHANCES
LOOK LOW. WILL KEEP THE LOW POPS BUT WILL HAVE DRIZZLE WORDING IN
LATEST PACKAGE. MODELS DIFFERING STILL ON LATE WEEK SCENARIO. BOTH
MODELS SHOW COLD FRONTS...BUT VARY BY UP TO 2 DAYS. WILL LEAN AWAY
FROM THE GFS OUTPUT WHICH SHOWS MAJOR POLAR OUTBREAK DIVING
STRAIGHT SOUTH FROM NORTH DAKOTA INTO TEXAS ON SATURDAY...AND
LEAN MORE TOWARD ECMWF...WHICH HAS COOLER AIR CHANNELING DOWN THE
EASTERN ROCKIES LATE THURSDAY...THEN SWEEPING EAST ACROSS THE
NORTHERN GULF COAST.

&&

.AVIATION...
VFR CONDITIONS AND LIGHT WESTERLY WINDS ARE BEING REPORTED AT THE
REGIONAL AIRPORTS. THE WINDS HAVE SHIFTED TO THE WEST AND WILL
CONTINUE TO SHIFT TO THE NORTH THE NEXT FEW HOURS AS A COLD FRONT
CONTINUES MOVING THROUGH THE AREA. THE WINDS WILL REMAIN LIGHT TO
MODERATE FROM THE NORTH THIS AFTERNOON THROUGH SATURDAY. FOG WILL
DEVELOP ACROSS PORTIONS OF THE RIO GRANDE VALLEY EARLY SATURDAY
MORNING REDUCING CEILINGS AND/OR VISIBILITIES TO MVFR CONDITIONS.
VFR TO MVFR CONDITIONS WILL PREVAIL ACROSS THE REGIONAL AIRPORTS
DURING THE NEXT 24 HOURS.

&&

.MARINE...TONIGHT THROUGH 6 AM SUNDAY...AT NOON BUOY 020 REPORTED
SOUTHEAST WINDS AT 2 KNOTS AND SEAS AT 7 FEET WITH AN 8 SECOND
PERIOD. THE WINDS WILL SHIFT FROM THE SOUTH TO THE NORTH THIS
AFTERNOON AS A COLD FRONT PROGRESSES THROUGH THE COASTAL WATERS. THE
NORTHERLY WINDS AND THE SEAS WILL INCREASE ACROSS THE OFFSHORE GULF
OF MEXICO COASTAL WATERS SATURDAY. SMALL CRAFT ADVISORIES ARE IN
EFFECT FOR THE FAR OFFSHORE GULF OF MEXICO COASTAL WATERS THROUGH 4
PM DUE TO THE SEAS. HOWEVER THE SEAS ARE CONTINUING TO SUBSIDE.
SMALL CRAFT ADVISORIES ARE LIKELY ACROSS THE OFFSHORE GULF OF MEXICO
COASTAL WATERS SATURDAY AND SUNDAY AS THE WINDS AND SEAS INCREASE IN
THE WAKE OF THE COLD FRONT.

SUNDAY THROUGH WEDNESDAY...BREEZY ONSHORE FLOW WILL DOMINATE THE
LATTER FORECAST PERIOD AS COASTAL TROUGHING WRAPS UP JUST TO THE
SOUTHEAST. WINDS WILL REMAIN GENERALLY DUE EAST...BUT ARE NOT
CURRENTLY EXPECTED TO REACH ADVISORY STATUS. MODEST WINDS WILL
KEEP SEAS HOVERING IN THE 3 TO 4 FOOT RANGE...WITH BRIEF PERIODS
AT 5 EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  58  69  50  66 /   0   0   0   0
BROWNSVILLE          55  72  48  65 /   0   0   0   0
HARLINGEN            52  72  45  66 /   0   0   0   0
MCALLEN              51  72  45  67 /   0   0   0   0
RIO GRANDE CITY      50  72  43  69 /   0   0   0   0
SOUTH PADRE ISLAND   61  68  55  65 /   0   0   0   0

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR GMZ170-
     175.

     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 4 PM CST THIS
     AFTERNOON FOR GMZ170-175.

&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

63/64
Hazardous weather outlook, Dec 31, 9:49 AM CST, 14 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
949 AM CST FRI DEC 31 2010

GMZ130-132-135-150-155-170-175-TXZ248>257-011200-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
949 AM CST FRI DEC 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF
OF MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE NEAR SHORE GULF OF
MEXICO COASTAL WATERS FOR HIGH SEAS THROUGH NOON. A SMALL CRAFT
ADVISORY IS IN EFFECT FOR THE FAR OFF SHORE GULF OF MEXICO COASTAL
WATERS FOR HIGH SEAS THROUGH 4 PM. THERE IS A HIGH RISK OF RIP
CURRENTS FOR AREA BEACHES TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SMALL CRAFT ADVISORIES ARE LIKELY ACROSS THE OFFSHORE GULF OF
MEXICO COASTAL WATERS SATURDAY AND SUNDAY DUE TO AN INCREASE IN
THE WINDS AND SEAS IN THE WAKE OF A COLD FRONT. THE RIP CURRENT
RISK WILL REMAIN ELEVATED AT THE BEACHES OF DEEP SOUTH TEXAS
THROUGHOUT THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MARTIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 drought. Local standard time, as filed.

Drought, Zapata

When
January 1, 12:00 AM CST to January 10, 11:59 PM CST
Where
Zapata forecast zone
Reported by
Other Federal Agency
Coordinates
27.001, -99.169 (the zone’s center; the record gives no point)

Dry conditions continued across all of Deep South Texas with no rainfall the first week of January. Severe drought conditions (D2) continued across the north and northeastern portions of Zapata County the first week of January, before ending with generally one half to a little more than an inch of rain on the 9th and improving to abnormally dry.

Drought, Jim Hogg

When
January 1, 12:00 AM CST to January 10, 11:59 PM CST
Where
Jim Hogg forecast zone
Reported by
Other Federal Agency
Coordinates
27.043, -98.697 (the zone’s center; the record gives no point)

Dry conditions continued across all of Deep South Texas with no rainfall the first week of January. Severe drought conditions (D2) prevailed across all of Jim Hogg the first week of January, but would improve to abnormally dry after one half to an inch of rain fell (two inches north of Hebbronville) early on January 9th.

Drought, Starr

When
January 1, 12:00 AM CST to January 10, 11:59 PM CST
Where
Starr forecast zone
Reported by
Other Federal Agency
Coordinates
26.562, -98.738 (the zone’s center; the record gives no point)

Dry conditions continued across all of Deep South Texas with no rainfall the first week of January. Severe drought conditions (D2) prevailed across the northeastern third of Starr County the first week of January, before rains of generally one quarter to one half inch early on the 9th improved conditions to moderate.

Drought, Brooks

When
January 1, 12:00 AM CST to January 10, 11:59 PM CST
Where
Brooks forecast zone
Reported by
Other Federal Agency
Coordinates
27.032, -98.219 (the zone’s center; the record gives no point)

Dry conditions continued across all of Deep South Texas with no rainfall the first week of January. Severe drought conditions (D2) prevailed across the southwest one third of Brooks County the first week of January, before returning to abnormally dry after one half to more than an inch of rain fell early on the 9th.

Drought, Hidalgo

When
January 1, 12:00 AM CST to January 10, 11:59 PM CST
Where
Hidalgo forecast zone
Reported by
Other Federal Agency
Coordinates
26.397, -98.181 (the zone’s center; the record gives no point)

Dry conditions continued across all of Deep South Texas with no rainfall the first week of January. Severe drought conditions (D2) prevailed across most of Hidalgo County the first week of January, before improving to moderate after one half inch of rain fell across the north third of the county early on the 9th.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 270364, 270365, 270367, 270368, 270372.